Hail, Weld
- When
- May 10, 12:09 AM MST
- Where
- Weld County, 5.05 mi SE of Greeley Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -104.560
Numerous severe thunderstorms developed southwest of Denver and pushed north-northeast through the metro area. The storms produced extensive hail, ranging from quarter to tennis ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Numerous severe thunderstorms developed southwest of Denver and pushed north-northeast through the metro area. The storms produced extensive hail, ranging from quarter to tennis ball size. As the storms move northeast onto the plains, the hail increase in size from baseball to softball size. In addition, the storm produced several tornadoes as they move across Morgan and Washington counties. Southeast of Brush, an EF1 tornado touched down and caused extensive damage to a residence. Part of the roof was torn off the residence. The nearby barn had a portion of its roof ripped off the building. Some wood storage buildings were destroyed and trees on the property were uprooted. The two elderly residence in the home at the time were not injured. Several other weaker tornadoes touched down in Washington County but no damage was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 9, 8:30 PM MST, 3 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 930 PM MDT Tue May 9 2023 .UPDATE... Issued at 930 PM MDT Tue May 9 2023 Atmosphere certainly made due with the environment it was given this evening. Most of the thunderstorms have weakened and exited to the north and east with the exception of one severe thunderstorm moving northeast into SW Morgan County. Made some minor adjustments to the PoPs. Some CAMs are still holding onto the idea for a later round of elevated convection later tonight. Original forecast is on track for tomorrow with the threat of thunderstorms and some strong to severe ones. Hi-res guidance is again still changing by the run displying uncertainty in the evolution of the convection, but is overall still displaying the big picture of numerous storms across the region tomorrow afternoon. There is still that limiter of how the morning stratus will inhibit the instability for the day with model soundings exhibiting a strongly capped atmosphere into the afternoon. Better forcing with the approaching trough should counteract this later that afternoon. && .SHORT TERM...(This evening through Wednesday) Issued at 313 PM MDT Tue May 9 2023 ...SEVERE THUNDERSTORM POTENTIAL INCREASING WEDNESDAY... Key Messages... 1. A conditional threat of severe weather still exists this evening through most of the overnight hours across the I-25 corridor and eastern plains 2. A more organized round of severe storms appears likely Wednesday afternoon into Wednesday evening... with all severe hazards possible... An approaching trough axis will bring a variety of weather hazards to Colorado over the next few days... with severe weather, heavy rain, and mountain snow possible through the end of the week. RAP Mesoanalysis and water vapor satellite show the center of this upper trough just off central California coast this afternoon. Broad southwesterly flow aloft is present ahead of this trough axis, and the flow should strengthen and slowly back to the south-southwest through tomorrow afternoon. This trough should continue to progress eastward, eventually transitioning to a more negatively tilted trough axis by Wednesday evening. Before getting into Wednesday's details... we can't forget about tonight's more conditional severe threat. ML/MUCAPE is expected to increase this evening and into the early overnight hours as better low-level moisture streams back into the region, with an EML/steep lapse rates aloft. Recent CAMs have gradually come on board with isolated to scattered storms developing near the best moisture convergence (I-25 corridor) this evening, shifting this activity into the northeastern plains overnight. With MLCAPE values increasing to 1000-1500 J/kg with deep layer shear near 40-50kt... large hail would certainly be a threat tonight, along with a marginal severe wind threat. However, guidance has struggled handling sfc moisture throughout the day, and has largely been inconsistent with convective initiation/evolution overnight. We may be stuck in "wait and see mode" for quite some time, but the SPC's marginal risk appears well-justified. Any elevated convection overnight tonight should be out of the area by Wednesday morning. Moisture advection should still be ongoing with at least some low stratus across the plains, with dew points sitting near 50F... setting the stage for a potentially widespread severe weather event across the Colorado plains. From a ingredients-based perspective, this does check most (if not all) of the boxes for Colorado severe weather: (1) A strong, negatively tilted trough axis approaching from the southwest, (2) ample boundary layer moisture, (3) synoptic scale ascent from upper level height falls/PVA, (4) moderate instability and shear. Largely straight line hodographs would support both hail and damaging wind threats from both left/right split supercells, with a tornado risk also accompanying the latter of these two splits. However... there is still quite a bit of uncertainty, and several things that could deviate from our current forecast. The ongoing struggles with the handling of tonight's convection leaves a lot of questions regarding the evolution of the low-level moisture across the area overnight. There's also the possibility that low cloud cover remains too thick Wednesday morning, leading to poor surface heating (and thus, stronger capping/weaker instability) in the afternoon. And, like in almost any severe weather event here, there is still questions about the overall convective evolution through the afternoon hours. Still, the general thought remains unchanged from last night... with scattered supercells developing near noon, with gradual upscale growth through the evening hours. A lot can change in 12-24 hours... so users are encouraged to check back for frequent updates. .LONG TERM...(Wednesday night through Tuesday) Issued at 223 PM MDT Tue May 9 2023 An upper level storm system will move from nwrn New Mexico into sern CO by Thu morning and then track slowly northeast into far ern CO/wrn KS by Thu night. Cross-sections show favorable QG ascent and lapse rates will affect the area Wed night thru Thu night with abundant moisture. Showers and tstms will become numerous Wed night with some potential for svr storms Wed evening across the plains. On Thu, rain and tstms will continue with areas of heavy rain possible thru Thu night. By Fri morning, the storm system will be located over far nern CO/swrn NE. Current data shows precip continuing on the back side of the upper level low mainly along the I-25 Corridor into the higher terrain. There certainly is potential for heavy snow, in the mtns above 10000 ft, Thu aftn thru Fri morning north of I-70. Total rainfall amounts from both the ECMWF and GFS show 1 to 3 inches possible across portions of the plains, I-25 Corridor and foothills thru Fri morning. For Fri aftn thru Fri night the upper level low weaken and will move away from the area. As a result, precip chances should gradually decrease by Fri aftn over the region. On Sat, a secondary piece of energy will move into WY. There are significant differences on how this feature is handled this weekend. The ECMWF moves it westward into Idaho by Sun while the GFS has it moving into Utah. Both models show lingering moisture affecting the area as a surge of cooler air moves in behind a cold front. Overall it looks cool and somewhat unsettled with a chc of showers and a few storms. It appears most of this activity would occur over the higher terrain. By early next week, an upper level ridge will develop over the area. This should lead to a drier pattern with temperatures near seasonal levels. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 610 PM MDT Tue May 9 2023 A few storms are starting to pop in the vicinity of the terminals. A few may be capable of gusty outflow winds. As higher moisture moves in from the east tonight, there will be a threat for lower clouds and perhaps another shot at convection late tonight. Timing of the lower stratus remains uncertain and will depend on if convection does develop in this late evening timeframe, but will stick with 06-09z period for this to develop. Stratus continues through the morning hours, eroding mid to late morning. Main concern for Wednesday will be the thunderstorm potential in the afternoon. Some uncertainty in the timing of first initiation of storms. There should be storms initiating after 20z. There is a threat for strong to sever storms as well which may entail gusty winds and hail. && .FIRE WEATHER... Issued at 223 PM MDT Tue May 9 2023 Near critical to critical fire weather conditions have been observed across the Red Flag Warning area. This will remain in effect until 7PM when moisture begins to increase. Fire danger will decrease Wednesday through the rest of next week. && .HYDROLOGY... Issued at 223 PM MDT Tue May 9 2023 Increasing coverage of showers and thunderstorms on Wednesday will lead to at least a minor risk of flash flooding across the burn areas Wednesday. There will be some risk of flash flooding in the burn scars Wednesday night into Thursday due to the potential for heavier rainfall. At this time it appears Cameron Peak would be the most favored. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Mensch SHORT TERM...Hiris LONG TERM...RPK AVIATION...Mensch FIRE WEATHER...Hiris HYDROLOGY...Hiris/RPK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1043 AM MDT Tue May 9 2023 COZ030>051-101645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1043 AM MDT Tue May 9 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Critical fire weather conditions are expected in parts of Park county, the southern foothills, and the Palmer Divide where the combination of wind gusts up to 25 mph and relative humidity near 15% could lead to fire spread. A Red Flag Warning is in effect from 11 AM MDT to 7 PM MDT. There is a marginal risk of severe storms across the urban corridor and plains this evening through much of the overnight hours. The primary threat would be large hail, with heavy rain and gusty winds also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms containing damaging winds, large hail, and a few tornadoes are possible Wednesday afternoon and evening from the I-25 corridor and eastward. Heavier rains are possible Thursday across portions of the region, possibly impacting our area burn scars. High elevation heavy snow is expected on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter reports of hail, strong wind gusts and rainfall would be appreciated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1046 PM MDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 3 N NIWOT 40.14N 105.15W
05/09/2023 M1.00 INCH BOULDER CO TRAINED SPOTTER
&&
GHSpecial Weather Statement
National Weather Service Denver CO
1057 PM MDT Tue May 9 2023
COZ044-100530-
Morgan County CO-
1057 PM MDT Tue May 9 2023
...A strong thunderstorm will impact portions of southwestern Morgan
County through 1130 PM MDT...
At 1056 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Adena, or 16 miles southwest of Fort Morgan,
moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Morgan
County, which includes Hoyt Beet Dump.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4014 10380 4005 10384 4000 10393 4000 10403
4011 10407 4027 10396
TIME...MOT...LOC 0456Z 219DEG 9KT 4006 10396
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DIRENZOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1122 PM MDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL 3 N ERIE 40.07N 105.05W
05/09/2023 M1.75 INCH WELD CO NWS EMPLOYEE
&&
GHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1123 PM MDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL 2 NW FREDERICK 40.12N 104.96W
05/09/2023 M1.25 INCH WELD CO NWS EMPLOYEE
&&
GHPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1224 AM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM HAIL 1 W FIRESTONE 40.12N 104.96W
05/10/2023 M1.25 INCH WELD CO TRAINED SPOTTER
W1654.
1150 PM HAIL ERIE 40.03N 105.05W
05/09/2023 E1.75 INCH WELD CO PUBLIC
FROM TWITTER, WITH PICTURE. CAR WINDOWS
BROKEN.
1133 PM HAIL 2 NW FREDERICK 40.12N 104.96W
05/09/2023 M2.00 INCH WELD CO NWS EMPLOYEE
1120 PM HAIL 2 NW FREDERICK 40.12N 104.96W
05/09/2023 M1.25 INCH WELD CO NWS EMPLOYEE
1120 PM HAIL 2 NNE ERIE 40.05N 105.03W
05/09/2023 M2.00 INCH WELD CO TRAINED SPOTTER
W1187.
1118 PM HAIL 3 WSW FREDERICK 40.09N 105.00W
05/09/2023 U2.00 INCH WELD CO PUBLIC
REPORT FROM MPING: HEN EGG (2.00 IN.).
1117 PM HAIL 2 N LONGMONT 40.20N 105.11W
05/09/2023 U2.00 INCH BOULDER CO PUBLIC
REPORT FROM MPING: HEN EGG (2.00 IN.).
1110 PM HAIL 3 N ERIE 40.07N 105.05W
05/09/2023 M1.75 INCH WELD CO NWS EMPLOYEE
1110 PM HAIL ERIE 40.03N 105.05W
05/09/2023 E1.50 INCH WELD CO PUBLIC
FROM TWITTER, WITH PICTURES.
1051 PM HAIL LONGMONT 40.17N 105.11W
05/09/2023 U1.75 INCH BOULDER CO PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
1045 PM HAIL 2 N LONGMONT 40.20N 105.11W
05/09/2023 M1.00 INCH BOULDER CO COCORAHS
CO-BO-143.
1038 PM HAIL 1 WNW NIWOT 40.10N 105.17W
05/09/2023 M1.00 INCH BOULDER CO TRAINED SPOTTER
1035 PM HAIL 3 N NIWOT 40.14N 105.15W
05/09/2023 M1.00 INCH BOULDER CO TRAINED SPOTTER
1035 PM HAIL 2 SSE HYGIENE 40.15N 105.15W
05/09/2023 M1.00 INCH BOULDER CO TRAINED SPOTTER
0950 PM HAIL HOYT BEET DUMP 40.07N 104.05W
05/09/2023 M2.50 INCH MORGAN CO TRAINED SPOTTER
BETWEEN GOLF BALL TO TENNIS BALL.
0755 PM HAIL TIMNATH 40.53N 104.98W
05/09/2023 M1.00 INCH LARIMER CO PUBLIC
FROM TWITTER.
0735 PM HAIL 5 ESE LOCHBUIE 39.97N 104.64W
05/09/2023 M1.75 INCH ADAMS CO TRAINED SPOTTER
FROM TWITTER.
0723 PM HAIL BRIGHTON 39.99N 104.80W
05/09/2023 M1.00 INCH ADAMS CO TRAINED SPOTTER
AD1150?.
0710 PM HAIL 1 NE BRIGHTON 39.99N 104.78W
05/09/2023 M1.00 INCH ADAMS CO TRAINED SPOTTER
VIA SPOTTERNETWORK.ORG, NOT THE LARGEST
STONE.
0656 PM HAIL 4 S COMMERCE CITY 39.76N 104.91W
05/09/2023 M0.88 INCH DENVER CO TRAINED SPOTTER
DE712.
0623 PM HAIL 3 WNW HENDERSON 39.93N 104.91W
05/09/2023 M0.75 INCH ADAMS CO TRAINED SPOTTER
AD1166.
0612 PM HAIL 2 NE THORNTON 39.91N 104.92W
05/09/2023 M1.00 INCH ADAMS CO PUBLIC
FROM TWITTER, WITH PHOTO.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
109 AM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM HAIL KERSEY 40.38N 104.56W
05/10/2023 M1.00 INCH WELD CO TRAINED SPOTTER
&&
GHThe Denver radar (KFTG), 66 km away, was scanning. The volume nearest the first event began at 07:07 UTC.
50 hail, 6 tornado, 1 thunderstorm wind. Local standard time, as filed.
A tornado touched down east of Woodrow and tracked north-northeast across Morgan County. The tornado struck a sturdy residence; it uplifted and removed the roof from the home which exposed portions of the second floor. The tornado also damaged the roof of a nearby barn, destroyed to small storage sheds and uprooted some trees on the property.
A weak tornado touched down briefly in an open field. No damage was observed.
A tornado touched down in open country. No damage was reported.
A tornado touched down briefly in an open field,. No damage was observed.
A tornado touched down briefly in an open field. No damage was observed.
A weak tornado touched down briefly in an open field. No damage was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099426, 1099472, 1099429, 1099478, 1099441, 1099479, 1099439, 1099458, 1099433, 1099480, 1099432, 1099460, 1099431, 1099430, 1099452, 1099474, 1099455, 1099456, 1099481, 1099475, 1099482, 1099483, 1099461, 1099451, 1099457, 1099476, 1099477, 1099506, 1099490, 1099498, 1099487, 1099491, 1099496, 1099499, 1099497, 1099494, 1099495, 1099492, 1099505, 1099488, and more.